Ventricular tachycardia (VT) is an arrhythmia, or irregular type of heartbeat. It causes a rapid heartbeat, usually 150 to 200 beats per minute.
The heart is divided into two lower chambers and two upper chambers. The lower chambers are called the ventricles. The upper chambers are known as the atria. The ventricles beat in a regular pattern in response to electrical impulses from the atria.
Ventricular tachycardia occurs when the electrical impulse starts in the ventricles instead of the atria. This impulse takes over the heartbeat, causing the heart to beat very rapidly. It also keeps the ventricles from filling with blood. If VT continues, the heart stops pumping, and the blood pressure drops. Unless the heartbeat returns to normal, the person will die.
VT can be caused by certain conditions, including:
If an episode of ventricular tachycardia is brief, the person may have no symptoms. Other times, the individual may notice palpitations, or an unusual awareness of the heart beating in the chest. He or she may have a brief period of lightheadedness.
If the VT continues, the person may show the following symptoms:
Diagnosis of ventricular tachycardia begins with a medical history and physical exam. An EKG will show a certain abnormal pattern. The healthcare provider may order these additional tests to determine the cause of the VT:
VT usually comes on suddenly and cannot be prevented. Future episodes of VT may be avoided by treating the underlying disorder. Individuals with a history of VT should limit intake of caffeine. Cocaine and methamphetamines should be avoided.
If VT is untreated, it may cause serious long-term effects:
Ventricular tachycardia is not contagious and poses no risk to others.
Treatment will vary, depending on the underlying disorder that causes the VT. Some options include:
Shocks to the heart may cause new arrhythmias. In some cases, shocks may cause the heart to stop beating entirely. Medicines for VT may cause allergic reactions, stomach upset, and other arrhythmias. Surgery may cause bleeding, infection, or allergic reaction to anesthesia.
If ventricular tachycardia is successfully treated, the person may return to normal activities. He or she may be advised to limit the intake of caffeine and other stimulants. Underlying conditions, such as coronary heart disease, may require lifestyle changes and further treatment.
People with VT that causes symptoms need to be followed closely. They will need regular EKGs, blood tests, and other diagnostic studies. Any new or worsening symptoms should be reported to the healthcare provider.
Author:Susan Woods, MD
Editor:Crist, Gayle P., MS, BA
Reviewer:Barbara Mallari, RN, BSN, PHN